It is currently Thu Aug 17, 2017 9:12 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 4 posts ] 
Author Message
PostPosted: Sat Jul 30, 2011 6:36 pm 
Offline
Average Poster
Average Poster
User avatar

Joined: Thu Jul 28, 2011 7:36 pm
Posts: 18
I saw a few posts on here from people with hypothyroid who's doctor's told them it's not the suboxone. I was diagnosed with hypothyroid and started meds years before I started suboxone. When I got pregnant in January they started monitoring my thyroid more closely and it had gotten worse, my levels were all screwed up. On one test it showed that I was both hypo and hyper :shock: . I got all panicked and thought I could have thyroid cancer or something. I had to see a specialist, both he and my sub doctor told me that suboxone was most likely the culprit, that they had seen it before in people who were on suboxone. I went home and did some research on my own and it is true. I started a new drug in addition to the one I was already on and my thyroid is functioning normal now. So if anyone is having symptoms of hypothyroidism (fatigue, weight gain, depression, hair loss, body aches, and many more) have your doctor check your thyroid function.


Top
 Profile  
 
PostPosted: Sun Jul 31, 2011 12:16 am 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Wed Apr 29, 2009 12:55 pm
Posts: 4933
Location: Leesburg, FL
chaotic wrote:
I was diagnosed with hypothyroid and started meds years before I started suboxone


Your subject line states, "FYI-Suboxone CAN cause hypothyroidism", yet your posts states that you were already diagnosed with a thyroid condition years before starting suboxone. Now I'm fully aware of others on suboxone who also already had thyroid conditions and after starting suboxone, they needed their meds adjusted. But that's NOT the same thing as saying suboxone can CAUSE hypothyroidism. In one case, it AFFECTS an existing condition and in the other case it CAUSES a condition that wasn't there to begin with.

Please just take care to present accurate information only. Now of course if you have a scientific article/study, etc, that indicates a causal relationship, just cite it and then the information presented would be factual and can be posted without issue.

Thanks!

_________________
-As I have grown older, I've learned that pleasing everyone is impossible, but pissing everyone off is a piece of cake.

-I'm only responsible for what I say, not for what you understand.


Top
 Profile  
 
 Post subject:
PostPosted: Mon Aug 01, 2011 12:13 am 
Offline
Average Poster
Average Poster
User avatar

Joined: Thu Jul 28, 2011 7:36 pm
Posts: 18
Hi, yes true I had hypothyroidism before I started suboxone. I probably didn't use the correct subject headline and I should have been more specific that it's not just sub that can cause thyroid problems but long term opiate use in general. The 2 doctors I referenced above both specifically said that they know of or have seen thyroid problems devolop in patients with opiate use, including buprenorphine. It's actually a little more complex than most cases of hypothyroidism, it involves conversion of one thyroid hormone to another, which can throw off standard thyroid blood test results which is what happened with me, therefore I had to be put on a different medication. If someone is using opiates they should have a full thyroid panel checked and not just a TSH (thyroid stimulating hormone) which is often all doctors order to check thyroid function. I had blookwork (TSH) done last year and my levels were high which indicates hypothyroid so the doctor increased my medication but when I had it checked again in January it was even worse despite the medication increase so they increased me again, rechecked in 6 wks and it still wasn't close to normal. What puzzled the doctor even more was that one of my thyroid hormones levels were high, indicating I had too much thyroid hormone, while my TSH was elevated too, indicating that I didn't have enough. It was at that point I was sent to a specialist but had talked to my sub doc in the meantime and she told me long term opiate use can cause thyroid disorders. The specialist explained it all to me quite throuroughly how I probably wasn't convering one hormone to another, put me on another hormone replacement and now I'm normal. This doesn't only happen with people who already have hypothyroid but can happen with long term opiate users and other drugs can cause it as well. I'm having trouble finding the one study I read but found another one. There really isn't a lot of information, my general practitioner had no clue. Sorry, for the long post but felt I needed to explain more.

http://nahypothyroidism.org/deiodinases/
scroll down to pain section


Top
 Profile  
 
Our Sponsors
 Post subject:
PostPosted: Mon Aug 01, 2011 7:32 am 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Wed Apr 29, 2009 12:55 pm
Posts: 4933
Location: Leesburg, FL
Thanks for the additional information. I really appreciate you taking the time to add it. We like to provide accurate info and I do believe your second post cleared things up. Thanks, again. :)

_________________
-As I have grown older, I've learned that pleasing everyone is impossible, but pissing everyone off is a piece of cake.

-I'm only responsible for what I say, not for what you understand.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 4 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group